Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS El Paso, TX

May 31, 2017Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at May 31, 2017, 10:14 PM MDT for Hudspeth County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 10:14 PM MDT (04:14 UTC)
Expired
May 31, 2017, 10:36 PM MDT
In force
22 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 122 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS54 KEPZ 010414
SVREPZ
TXC229-010500-
/O.NEW.KEPZ.SV.W.0030.170601T0414Z-170601T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1014 PM MDT WED MAY 31 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  West central Hudspeth County in southwestern Texas...

* Until 1100 PM MDT

* At 1013 PM MDT, a severe thunderstorm was located near Mcnary, or 7
  miles southeast of Fort Hancock, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Interstate 10 between Sierra Blanca and Ft. Hancock
  Esperanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3111 10565 3112 10565 3113 10571 3116 10574
      3116 10577 3118 10578 3120 10578 3120 10579
      3122 10581 3130 10576 3125 10550 3107 10557
TIME...MOT...LOC 0413Z 288DEG 15KT 3123 10575 

HAIL...1.00IN
WIND...60MPH
 
$$

TSB
1 follow-up statement
496 
WWUS54 KEPZ 010436
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
1036 PM MDT WED MAY 31 2017

TXC229-010445-
/O.CAN.KEPZ.SV.W.0030.000000T0000Z-170601T0500Z/
Hudspeth TX-
1036 PM MDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HUDSPETH COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and 
heavy rain are still possible with this thunderstorm along 
Interstate 10 between Ft. Hancock and Sierra Blanca.

LAT...LON 3111 10565 3112 10565 3113 10571 3116 10574
      3116 10577 3118 10578 3120 10578 3120 10579
      3122 10581 3130 10576 3125 10550 3107 10557
TIME...MOT...LOC 0434Z 288DEG 15KT 3120 10564 

$$

TSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM MDT, 8 hours 14 minutes earlier.

Area forecast discussion, May 31, 2:00 PM MDT, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Wed May 31 2017

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while an upper level disturbance moves into the
region. This weather pattern will produce areas of showers and
thunderstorms with locally heavy rains across the Borderland
tonight and again on Thursday. High pressure aloft will bring
warmer temperatures this weekend and early next week but there
will still be few showers and thunderstorms across the region each
day.

&&

.DISCUSSION...
Large surface high pressure area across the plains and Mississippi
valley still combining with equally large surface low west of the
divide to sustain low level easterly winds across southern New
Mexico and west Texas today with this pattern expected to persist
through Thursday. Inflow of moisture from the Gulf of Mexico
keeping surface dewpoints from the mid 40s west to mid 50s east.
Meanwhile in the middle and upper troposphere a very slow moving
primary trough axis extended through California into Baja with
south/southwest flow ahead of it transporting mid/high level
moisture into the region. Thus precipitable water remains above
normal over the CWA with values around .75 to 1 inch today and
likely again on Thursday. Despite the clouds the moisture and
diurnal heating has destabilized the air mass with MUCAPES from
1000 to 2000 J/kg early this afternoon.

Models indicate weak short waves will eject ahead of primary
trough axis to the northeast into New Mexico and west Texas. These
features plus orographic lift and surface heating should generate
showers and thunderstorms tonight and again on Thursday. The
moderate instability plus wet bulb zero heights below 10,000 feet
indicate several storms may produce hail up to an inch in diameter
while DCAPES above 1000 J/kg suggest potential for strong
downdrafts. Finally expect locally heavy rainfall and even
isolated flash flood events given the abundant moisture and slow
cell movement.

Latest guidance indicates southern extension of trough develops
into a broad but weak closed low as it drifts into New Mexico on
Friday. With low level easterly winds maintaining moisture
transport expect isolated to scattered storms again on Friday and
Saturday as surface dewpoints stay from the lower 40s to lower 50s
and precipitable water ranges from .7 to 1 inch. High pressure
aloft will then build over the southern Rockies causing
temperatures to rise to a little above normal across the CWA. This
pattern may also cause some decrease in convection after Saturday
due to unfavorable dynamics and warming aloft.

&&

.AVIATION...Valid 01/00Z-02/00Z...
P6SM FEW-SCT070-090 SCT-BKN200-250 through much of the period.
Scattered lowland and numerous mountain VRB25G40KT 1-3SM TSRA BKN040-
060 through 06Z. After 06Z just a few storms mainly east of river.
After 18Z scattered east and isolated west 1-3SM -TSRA BKN050-070.
Winds generally south to southeast 5-15KTS.

&&

.FIRE WEATHER...
Slow moving upper trough moving out of the Baja region will continue
to provide some weak to moderate lift for afternoon showers and
thunderstorms over the region.  Best precipitation chances will be
east of the divide, but isolated storms to the west will remain
possible into the weekend with possibly some dry lightning,
especially over the bootheel region. Temperatures will remain
slightly below normal for the next couple of days and possibly into
the weekend as system moves through.  Upper ridge will be building
into the area early next week which will support warmer and drier
conditions. Winds will remain well below critical criteria for the
forecast period except with gusty winds near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  88  65  87 /  50  20  50  20
Sierra Blanca           59  84  58  82 /  50  30  50  30
Las Cruces              57  85  58  85 /  50  20  40  20
Alamogordo              57  84  57  83 /  50  20  50  20
Cloudcroft              42  62  44  62 /  60  40  50  30
Truth or Consequences   56  84  56  85 /  50  20  40  20
Silver City             51  80  51  79 /  50  10  20  20
Deming                  56  87  55  86 /  40  10  30  20
Lordsburg               57  87  54  86 /  30   0  10  10
West El Paso Metro      63  87  63  86 /  50  20  50  20
Dell City               57  87  58  86 /  60  30  50  30
Fort Hancock            61  88  62  86 /  50  20  50  30
Loma Linda              57  82  58  81 /  50  20  50  20
Fabens                  62  88  62  87 /  50  20  50  20
Santa Teresa            59  87  59  87 /  50  20  50  20
White Sands HQ          59  85  60  85 /  40  20  50  20
Jornada Range           56  85  56  85 /  40  20  50  20
Hatch                   56  87  56  87 /  50  10  40  20
Columbus                58  88  58  88 /  40  10  30  20
Orogrande               59  86  60  85 /  40  20  50  20
Mayhill                 46  71  47  71 /  60  40  50  40
Mescalero               47  71  48  71 /  60  30  50  30
Timberon                47  70  47  70 /  60  30  50  30
Winston                 46  76  45  77 /  60  40  40  20
Hillsboro               53  83  52  82 /  50  20  40  20
Spaceport               54  85  53  85 /  50  20  50  20
Lake Roberts            44  78  43  78 /  50  30  30  20
Hurley                  50  81  48  81 /  50  10  20  20
Cliff                   52  86  50  85 /  30  10  20  10
Mule Creek              54  83  51  82 /  30   0  10  10
Faywood                 52  82  51  82 /  50  30  30  20
Animas                  57  88  54  87 /  20   0   0  10
Hachita                 56  87  54  86 /  30  10  10  10
Antelope Wells          56  86  54  86 /  30  10   0  10
Cloverdale              55  84  52  83 /  20   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/ 26 Grzywacz
Hazardous weather outlook, May 31, 7:13 AM MDT, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
713 AM MDT Wed May 31 2017

NMZ401>417-TXZ418>424-011315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
713 AM MDT Wed May 31 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A moist and unstable air mass will allow showers and thunderstorms
to develop across the region this afternoon and tonight. Storms
will develop first over the mountains and then will form over the
lowlands later in the afternoon and evening. Some of the storms
will be strong with periods of heavy rain, small to almost quarter
sized hail and strong wind gusts. Minor localized flooding along
drainages and normally dry arroyos may occur from heavier
rainfall. Wind gusts from thunderstorms will reach 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance for showers and thunderstorms area wide on
Thursday. Best chances for measurable rainfall will be in the
mountains and lowland areas east of the Rio Grande. Isolated
thunderstorm development will still be possible in the afternoon
and early evening for eastern zones for Friday through the weekend
as the air mass becomes a little less unstable and drier. Isolated
thunderstorms will still be possible on Monday, followed by dry
and warm conditions for next Tuesday and the remainder of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters should report all observed significant and hazardous
weather and flooding to this office and local law enforcement.

Lundeen

In the hours before

Special weather statement, May 31, 4:48 PM MDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
448 PM MDT WED MAY 31 2017

NMZ410-411-312330-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
448 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 530
PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Radium Springs, or 7 miles west of Leasburg,
moving southeast at 5 to 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Cruces, Leasburg, Dona Ana, Radium Springs, Lookout Peak and Twin
Peaks and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Motorists on Interstate 10 should be on the lookout for blowing dust
ahead of this storm and also heavy downpours and hail with this
storm as it crosses the Interstate

&&

LAT...LON 3256 10689 3241 10672 3232 10694 3252 10707
TIME...MOT...LOC 2246Z 073DEG 9KT 3246 10700

NOVLAN
Special weather statement, May 31, 6:37 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
637 PM MDT WED MAY 31 2017

NMZ402-403-407>409-010115-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
637 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHERN LUNA COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Cooney to 11 miles southeast of
White Signal. Movement was northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hillsboro, San Lorenzo, City Of Rocks State Park, San Juan, Faywood,
Mimbres, Sherman, Emory Pass, Kingston and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 10747 3256 10785 3259 10817 3310 10782
TIME...MOT...LOC 0036Z 060DEG 34KT 3302 10805 3244 10822

NOVLAN
Special weather statement, May 31, 9:54 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
954 PM MDT WED MAY 31 2017

TXZ420-422-423-010445-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
954 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 1045 PM MDT...

At 953 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Fort Hancock, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm on Interstate 10 near Fort Hancock.

Locations impacted include...
Fort Hancock and Acala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3126 10585 3129 10587 3129 10590 3131 10591
      3131 10593 3132 10594 3137 10595 3137 10597
      3139 10601 3140 10606 3147 10591 3154 10566
      3125 10559
TIME...MOT...LOC 0353Z 266DEG 30KT 3136 10584

TSB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:54 PM MDTSpecial Weather StatementEPZHudspeth51 min
Jun 1, 2:38 PM MDTSpecial Weather StatementEPZHudspeth52 min
Jun 1, 2:46 PM MDTSevere Thunderstorm WarningEPZHudspeth44 min
Jun 1, 3:19 PM MDTSevere Thunderstorm WarningEPZHudspeth41 min
Jun 1, 3:20 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 1, 3:24 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 3:28 PM MDTSevere Thunderstorm WarningEPZHudspeth14 min
Jun 1, 4:03 PM MDTSpecial Weather StatementEPZEl Paso42 min
Jun 1, 4:11 PM MDTSpecial Weather StatementEPZHudspeth49 min
Jun 1, 4:20 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 4:49 PM MDTSpecial Weather StatementEPZHudspeth41 min
Jun 1, 4:53 PM MDTSpecial Weather StatementEPZEl Paso52 min
Jun 1, 5:20 PM MDTSpecial Weather StatementEPZHudspeth40 min
Jun 1, 5:38 PM MDTSevere Thunderstorm WarningEPZHudspeth21 min
Jun 1, 5:57 PM MDTSevere Thunderstorm WarningEPZHudspeth48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.